Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Suffering from anxiety causing sleep problems. Taking medicines. Worried about side effects. Solution?

hi, i have sleep problem, i suffer from anixety specialy at night and cant get to sleep right away, i get mabe 2 or 3 hrs nightly, i started taking lorerazapam 1 mg, it seems to help, i jus got a refill and got avitan 1mg, i scared of all the side affects i read about, and scared to get addicted, but need so much to sleep, and get help with my aniexty,please help dont know what to do. does the help out way the risks?
Asked On : Tue, 26 Mar 2013
Answers:  3 Views:  24
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Hi there, thanks for asking. As you mentioned, lorazepam or ativan cannot be taken for more than 3 or 4 weeks since they cause addiction. The best way to deal with anxiety is to ask a psychiatrist to prescribe a medication which is not addictive and can improve the underlying cause of anxiety, or set for some talk sessions to address the anxiety. Sometimes a medication from the class of Z drugs is also prescribed to address the sleep problem and they have just very little tendency to cause dependency. Best wishes.
Answered: Thu, 28 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

It is true that lorazepam or ativan is addicting. It has high abuse potential and it may make you dependent. It also causes rebound insomnia when stopped abruptly. You have started taking it for anxiety and problem of insomnia. There are a lot of other drugs which can be taken for anxiety and which will help in sleep too. Medicines like Paroxetine which is a good anti anxiety drug, it also causes sedation and help in inducing sleep. But for this you have to visit your psychiatrist for expert opinion. Relaxation exercises, improving sleep hygiene will also help you.

Dr. Seikhoo Bishnoi, MD
Answered: Thu, 28 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Payman Hajiazim's  Response
hi there, thanks for asking. Lorazepam (or ativan) is anti anxiety medication but it should be taken for at most one month. As you mentioned it may cause dependency. When somebody has anxiety, she should tell her doctor to see what kind of anxiety she has and which medication is suitable for her. Some medications from the class of SSRI will probably help a lot and will not cause dependency. When anxiety is treated, insomnia will be manageable with some methods like relaxation technics, bed restriction, stimulus control, etc that you can ask from your doctor about. Best wishes.
Answered: Sat, 30 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor